SLIMMERS are being warned of the dangers of a new diet pill that can cause a severe reaction, or death.
The industrial chemical DNP is not fit for human consumption and illegal to use in food, causing three deaths nationally so far this year.
Following an alert from the Department of Health, local authorities have warned anyone thinking of buying slimming aids like fat burners and food supplements, particularly over the internet, to look out for the chemical, 2,4 Dinitrophenol.
A local slimming group leader spoke of her shock that people would be prepared to go to such measures to lose weight. Hayley Curtis, who runs a Slimming World group in Newhall lost more than two stone through changing her lifestyle after a doctor told her she needed to lose weight.
She said: “I think a lot of people have tried them in the past but then realised how poorly they make you. It can be really nasty.
“I would never consider it and would advise my group not to do it and to stick to a plan instead. I think people who try diet pills are desperate and lack the confidence to walk into a group, I see it every week, people who are nervous, but once they make the decision they are fine.”
Symptoms of poisoning from the chemical include fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat, possibly leading to coma and death.
Councillor Dave Allen, cabinet member for health and communities at Derbyshire County Council said: “It’s tragic that people have died through taking products containing this chemical. We want to raise awareness of the very real dangers of buying slimming aids or indeed any drug off the internet or through unregulated suppliers.”
Anyone who may have eaten the product and has any of the symptoms described should seek urgent medical advice.